- Airway management - Prevention
of aspiration is essential. High-flow oxygen via a mask or by endotracheal
tube is recommended, if indicated.
- Vital signs and cardiac monitoring.
- Hydration - IV
access for the administration of emergency drugs.
- Environment - Inhalants
cause an increased release of catecholamines leading to increased heart rate
and blood pressure. If the client becomes frightened, it can lead to additional
release of catecholamines.
Ingestion - Cobaugh (1999) recommends
placing a nasogastric tube and aspirating the stomach within one hour of ingestions. The contents
will absorb into the bloodstream after one hour. Neither syrup of ipecac,
activated charcoal or aggressive gastric lavage is recommended. Ipecac could
cause aspiration of the solvent secondary to vomiting. Activated charcoal
doesnt absorb solvents well and if vomiting from activated charcoal
occurs, the aspiration risk increases.
- Pharmacotherapy - There is
no recommended medication for withdrawal of inhalant abuse. However, individual
symptoms can be treated with medication for manifestations of inhalant abuse.
is essential to induce vomiting after inhalant ingestion.
- Psychological and addiction
evaluation. The abuser may be anxious to convince healthcare personnel that
they will never abuse inhalants again; denial is a common symptom
of addiction. However, youths should be referred for an addiction and
psychological evaluation. A psychological evaluation is necessary to rule
out concurrent mental health problems.
is important to remain calm when assisting someone who has been inhaling.
National Inhalant Prevention Coalition website has enhanced resources on this
example, click here to Check
on What To Do When Someone is Huffing.